Alert archive / Hawaii / High Wind Warnings in 2011

High Wind Warning 1, NWS Honolulu, HI

January 7, 2011Hawaii County, Hawaii

NWS Honolulu, HI issued this high wind warning at Jan 7, 2011, 9:55 AM HST for Hawaii County, Hawaii. It took effect at Jan 7, 2011, 6:00 PM HST. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 7, 2011, 9:55 AM HST (19:55 UTC)
In effect from
Jan 7, 2011, 6:00 PM HST
Expired
Jan 8, 2011, 3:45 AM HST
In force
10 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 19:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 7.9 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2011-01-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 25 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2011-01-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
25 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
824 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

580 
WWHW70 PHFO 071955
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
955 AM HST FRI JAN 7 2011

...STRONG AND COLD WEST WINDS TO DEVELOP OVER THE BIG ISLAND
SUMMITS THIS EVENING...

.OVERVIEW...A VIGOROUS LOW ALOFT PASSING NORTH OF THE STATE WILL
PRODUCE STRONG AND COLD WESTERLY WINDS ACROSS THE BIG ISLAND
SUMMITS TONIGHT. ALTHOUGH WINDS ARE EXPECTED TO DECREASE ON
SATURDAY...WINDY CONDITIONS WILL PERSIST THROUGH SATURDAY NIGHT.

HIZ028-080900-
/O.UPG.PHFO.HW.A.0001.110107T2200Z-110109T0400Z/
/O.NEW.PHFO.HW.W.0001.110108T0400Z-110108T1600Z/
BIG ISLAND SUMMITS-
955 AM HST FRI JAN 7 2011

...HIGH WIND WARNING IN EFFECT FROM 6 PM THIS EVENING TO 6 AM HST
SATURDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM 6 PM THIS EVENING TO 6 AM HST
SATURDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. 

* TIMING...COLD WEST WINDS WILL INCREASE ACROSS THE SUMMITS THIS
  AFTERNOON...WITH HIGH WINDS RAPIDLY STRENGTHENING DURING THE
  EARLY EVENING.

* WINDS...WESTERLY WINDS 0F 40 TO 50 MPH WITH GUSTS TO 60 MPH ARE
  EXPECTED BY THIS EVENING.

* IMPACTS...OPERATORS OF HIGH PROFILE VEHICLES SHOULD DRIVE WITH
  CAUTION...AND VISITORS TO THE SUMMITS SHOULD PREPARE FOR HIGH
  WINDS AND COLD CONDITIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 45 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$
WROE
3 follow-up statements
820 
WWHW70 PHFO 072027
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
1027 AM HST FRI JAN 7 2011

...STRONG AND COLD WEST WINDS TO DEVELOP OVER THE BIG ISLAND
SUMMITS THIS EVENING...

.OVERVIEW...A VIGOROUS LOW ALOFT PASSING NORTH OF THE STATE WILL
PRODUCE STRONG AND COLD WESTERLY WINDS ACROSS THE BIG ISLAND
SUMMITS TONIGHT. ALTHOUGH WINDS ARE EXPECTED TO DECREASE ON
SATURDAY...WINDY CONDITIONS WILL PERSIST THROUGH SATURDAY NIGHT.

HIZ028-080930-
/O.CON.PHFO.HW.W.0001.110108T0400Z-110108T1600Z/
BIG ISLAND SUMMITS-
1027 AM HST FRI JAN 7 2011

...HIGH WIND WARNING REMAINS IN EFFECT FROM 6 PM THIS EVENING TO
6 AM HST SATURDAY...

* TIMING...COLD WEST WINDS WILL INCREASE ACROSS THE SUMMITS THIS
  AFTERNOON...WITH HIGH WINDS RAPIDLY STRENGTHENING DURING THE
  EARLY EVENING.

* WINDS...WESTERLY WINDS 0F 40 TO 50 MPH WITH GUSTS TO 60 MPH ARE
  EXPECTED BY THIS EVENING.

* IMPACTS...OPERATORS OF HIGH PROFILE VEHICLES SHOULD DRIVE WITH
  CAUTION...AND VISITORS TO THE SUMMITS SHOULD PREPARE FOR HIGH
  WINDS AND COLD CONDITIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF
58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$
224 
WWHW70 PHFO 080128
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
328 PM HST FRI JAN 7 2011

...STRONG AND COLD WEST WINDS TO DEVELOP OVER THE BIG ISLAND
SUMMITS FRIDAY EVENING...

.OVERVIEW...A VIGOROUS LOW ALOFT PASSING NORTH OF THE STATE WILL
PRODUCE STRONG AND COLD WESTERLY WINDS ACROSS THE BIG ISLAND
SUMMITS TONIGHT. ALTHOUGH WINDS ARE EXPECTED TO DECREASE ON
SATURDAY...WINDY CONDITIONS WILL PERSIST THROUGH SATURDAY NIGHT.

HIZ028-081430-
/O.CON.PHFO.HW.W.0001.110108T0400Z-110108T1600Z/
BIG ISLAND SUMMITS-
328 PM HST FRI JAN 7 2011

...HIGH WIND WARNING REMAINS IN EFFECT FROM 6 PM THIS EVENING TO
6 AM HST SATURDAY...

A HIGH WIND WARNING REMAINS IN EFFECT FROM 6 PM THIS EVENING TO
6 AM HST SATURDAY. 

* TIMING...COLD WEST WINDS WILL INCREASE ACROSS THE SUMMITS
  THROUGH FRIDAY AFTERNOON...WITH HIGH WINDS RAPIDLY STRENGTHENING
  EARLY SATURDAY EVENING.

* WINDS...WESTERLY WINDS 0F 40 TO 50 MPH WITH GUSTS TO 60 MPH ARE
 EXPECTED BY THIS EVENING.

* IMPACTS...OPERATORS OF HIGH PROFILE VEHICLES SHOULD DRIVE WITH 
CAUTION...AND VISITORS TO THE SUMMITS SHOULD PREPARE FOR HIGH  
WINDS AND COLD CONDITIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$
511 
WWHW70 PHFO 081345
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
345 AM HST SAT JAN 8 2011

...STRONG AND COLD WEST WINDS CONTINUE OVER THE BIG ISLAND SUMMITS...

HIZ028-090245-
/O.CAN.PHFO.HW.W.0001.000000T0000Z-110108T1600Z/
/O.NEW.PHFO.WI.Y.0002.110108T1345Z-110109T1600Z/
BIG ISLAND SUMMITS-
345 AM HST SAT JAN 8 2011

...WIND ADVISORY IN EFFECT UNTIL 6 AM HST SUNDAY...
...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 AM HST SUNDAY. THE HIGH
WIND WARNING HAS BEEN CANCELLED. 


* TIMING...COLD WEST WINDS CONTINUE ACROSS THE SUMMITS THROUGH
  SATURDAY NIGHT.

* WINDS...WESTERLY WINDS 0F 30 TO 40 MPH WITH GUSTS TO 50 MPH WILL
  CONTINUE. 

* IMPACTS...OPERATORS OF HIGH PROFILE VEHICLES SHOULD DRIVE WITH
  CAUTION...AND VISITORS TO THE SUMMITS SHOULD PREPARE FOR STRONG
  WINDS AND COLD CONDITIONS.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$


MORRISON

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this high wind warning went out at Jan 7, 3:55 AM HST, 6 hours earlier.

Area forecast discussion, Jan 7, 3:55 AM HST, 6 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
355 AM HST FRI JAN 7 2011

.SYNOPSIS...
NORTHERLY WINDS AND A COOL...RATHER DRY AIR MASS HAVE SETTLED OVER
MOST OF THE MAIN HAWAIIAN ISLANDS THIS MORNING. A SURFACE LOW AND
STRONG LOW ALOFT WILL PASS NORTH OF THE ISLANDS TODAY AND
TONIGHT...BRINGING NORTHWESTERLY WINDS AND A SLIGHT CHANCE OF
THUNDERSTORMS. A SOMEWHAT DRY...WESTERLY FLOW WILL PREVAIL DURING
THE WEEKEND...FOLLOWED BY INCREASING SOUTHWESTERLY WINDS SUNDAY
NIGHT AHEAD OF A COLD FRONT THAT WILL AFFECT THE STATE MONDAY.

&&

.DISCUSSION...
A COOL AND RATHER DRY AIR MASS MOVED OVER THE SMALLER ISLANDS
OVERNIGHT. THE 12Z LIHUE SOUNDING SHOWS PRECIPITABLE WATER OF NEARLY
0.9 OF AN INCH...AND A WELL-DEVELOPED INVERSION AT 6600 FT WITH
NORTHERLY LOW LEVEL WINDS. STABILITY RULES AS CAPE RANGED FROM 94
J/KG AT LIHUE TO 294 J/KG AT HILO. BROKEN TO OVERCAST LAYERED CLOUDS
MOVED OVER ALL OF THE ISLANDS OVERNIGHT...WITH AN INCREASE IN SHOWER
ACTIVITY NOTED AROUND KAUAI WITHIN THE PAST FEW HOURS.
HOWEVER...WITH THE EXCEPTION OF FRONTAL BAND SHOWERS 90 MILES OR SO
SOUTHEAST OF THE BIG ISLAND...NO DEEP CONVECTION IS NOTED WITHIN
RADAR RANGE.

THE UPPER TROUGH DRIVING THE STALLED FRONT CURRENTLY SOUTHEAST OF
THE BIG ISLAND IS LIFTING OFF TO THE NORTHEAST...BUT A SHORTWAVE
ALOFT TO OUR NORTHWEST WILL CARVE OUT A DEEP AND COLD LOW AT THE
SURFACE AND ALOFT THAT WILL PASS ABOUT 350 MILES NORTH OF THE STATE
TODAY. VERY COLD 500 MB TEMPERATURES OF -15 TO -19 C ACCOMPANYING
THE UPPER LOW WILL DESTABILIZE THE ATMOSPHERE...THOUGH MODELS SHOW
MOISTURE WILL BE LACKING. A SIMILAR SCENARIO OF A STRONG...COLD
UPPER LOW AND COOL...RATHER DRY SURFACE CONDITIONS PRODUCED
SCATTERED LOW-TOPPED THUNDERSTORMS BACK ON JANUARY 31 1985. GIVEN
THIS...A SLIGHT CHANCE OF THUNDERSTORMS REMAINS IN THE FORECAST FOR
THE BIG ISLAND AND THE ISLANDS OF MAUI COUNTY BEGINNING THIS
AFTERNOON. REMEMBER...A SLIGHT CHANCE OF SOMETHING MEANS A LOW ORDER
OF PROBABILITY THAT IT WILL OCCUR. WE WILL HAVE TO MONITOR HOW MUCH
LOW LEVEL MOISTURE FROM THE STALLED FRONT LINGERS NEAR THE BIG
ISLAND. IF THIS MOISTURE PERSISTS...WE MAY HAVE TO INCREASE
THUNDERSTORM CHANCES FOR THIS AFTERNOON OVER THE BIG ISLAND.

GIVEN THE LACK OF DEEP CONVECTION IN SATELLITE IMAGERY AND ON
RADAR...WE HAVE DROPPED THUNDERSTORMS FROM THE FORECAST FOR THIS
MORNING...LEAVING THEM IN FOR ISLANDS AND LOCAL WATERS EAST OF OAHU
THIS AFTERNOON. THE FORECAST FOR ALL PERIODS AFTER THIS AFTERNOON
REMAINS UNCHANGED.

AS THE UPPER LOW PASSES BY...COLD WESTERLY WINDS WILL INCREASE
ACROSS THE BIG ISLAND SUMMITS TODAY. THESE WINDS MAY BE STRONG
ENOUGH TO REQUIRE A HIGH WIND WARNING BY LATE IN THE AFTERNOON...
AND A HIGH WIND WATCH HAS BEEN ISSUED EFFECTIVE AT NOON TODAY. WITH
THE EXCEPTIONALLY COLD TEMPERATURES ALOFT SPREADING OVERHEAD UNDER
THE STRONG WESTERLY WINDS...WIND CHILL READINGS MAY DIP BELOW 0 DEG
FAHRENHEIT ON THE SUMMITS TONIGHT. IF THIS DOES OCCUR...A WIND CHILL
ADVISORY WILL BE REQUIRED FOR THE BIG ISLAND SUMMITS.

A RATHER DRY WESTERLY FLOW WILL DEVELOP ON SATURDAY AND PERSIST INTO
SUNDAY AS THE COLD UPPER LOW LIFTS OUT TO THE NORTHEAST. SHOWERS
WILL BE LIGHT AND ISOLATED. WINDS WILL BACK...BY SWINGING TO THE
SOUTHWEST...AND INCREASE LATE SUNDAY AS ANOTHER FRONT APPROACHES
FROM THE NORTHWEST.

A PAIR OF FRONTS WILL PASS OVER THE STATE NEXT WEEK. THE FIRST IS
DUE ON MONDAY...FOLLOWED BY A PERIOD OF FAIR WEATHER TUESDAY INTO
WEDNESDAY AS A SURFACE HIGH PASSES OVER THE ISLANDS. ANOTHER FRONT
IS FORECAST TO ARRIVE WEDNESDAY NIGHT OR THURSDAY. CONSIDERABLE
UNCERTAINTY REMAINS AS TO THE EXACT TIMING OF THESE FEATURES...BUT
THEY WILL LIKELY MOVE DOWN THE ISLAND CHAIN FAST ENOUGH TO KEEP THE
RISK OF FLOODING LOW.

&&

.AVIATION...
TURBULENCE PROGS SUGGEST A GOOD CHANCE OF MODERATE TURBULENCE AT
LEAST FOR THIS MORNING IN ASSOCIATION WITH THE SUB TROPICAL JET
STREAM ROUNDING THE BOTTOM OF AN UPPER LEVEL TROUGH. PROGS PREDICT
THE TURBULENCE TO END BY NOON HST.

A LARGE BKN-OVC SC FIELD IS COVERING THE WINDWARD SECTIONS OF THE
ISLANDS EXPOSED TO OPEN WATERS THIS MORNING WITH BASES AS LOW AS
3900 FT. A MASS OF CLOUDS ON SATELLITE IMAGERY PASSING NORTH OF THE
MAIN ISLANDS TODAY IS ASSOCIATED WITH A SHORT WAVE. THIS MASS OF
CLOUDS IS PRIMARILY MADE UP OF STRATIFORM MID AND HI LEVEL CLOUDS
WITH BASES AS LOW AS 15K. THERE IS A DRY LAYER BETWEEN 8000 FT AND
15000 FT. AS THE SHORT WAVE PASSES THROUGH THE ISLANDS AND ACROSS
THIS SC CLOUD FIELD...EXPECT THE SC TO TURN SLIGHTLY UNSTABLE
RESULTING IN SOME EMBEDDED CU...TOPS 10-12K...HENCE INCREASED
SHOWERS...JUST WHAT WE ARE CURRENTLY SEEING AROUND KAUAI AND OAHU.
THESE SHOWERS WILL FAVOR THE WINDWARD AND MOUNTAIN AREAS. MVFR
CEILINGS AT BEST WITH THESE SHOWERS. FEWER SHOWERS ARE ANTICIPATED
AROUND KAUAI/OAHU LATER THIS MORNING AS THE SHORT WAVE MOVES
EASTWARD AND A MORE STABLE AIR MASS SETTLES IN. SHORT WAVE LIKELY TO
REACH BIG ISLAND THIS AFTERNOON AND MAY SET OFF ISOLATED CB/TS OVER
THE KONA SLOPES THIS AFTERNOON. ELEVATED SHOWERS MAY ALSO TOUCH MAUI
THIS AFTERNOON AS WELL WITH BRIEF MVFR CEILINGS/VIS. CB/TS ACTIVITY
WILL BE SHORT LIVED ON THE B.I. VFR CONDS FOR ALL TERMINALS.

&&

.MARINE...
HIGH SURF ADVISORIES ARE IN PLACE FOR NORTH FACING SHORES OF
KAUAI...OAHU...MOLOKAI...MAUI AND FOR NORTH AND WEST FACING SHORES
OF THE BIG ISLAND. A SHORT PERIOD NORTH SWELL PRODUCED BY THE PARENT
LOW ASSOCIATED WITH THE FRONT NEAR THE BIG ISLAND WILL BUILD
TODAY...BOOSTING NORTH SHORE SURF ABOVE ADVISORY LEVELS INTO
TONIGHT. THE RESULTING COMBINED SEAS ARE EXPECTED TO HOVER AROUND 10
FT THROUGH TONIGHT...REQUIRING A SMALL CRAFT ADVISORY FOR HAZARDOUS
SEAS.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
HIGH SURF ADVISORY UNTIL 6 AM HST SATURDAY FOR NORTH FACING SHORES
OF KAUAI OAHU MOLOKAI MAUI AND THE BIG ISLAND.

HIGH SURF ADVISORY UNTIL 6 PM HST FRIDAY FOR WEST FACING SHORES OF
THE BIG ISLAND.

SMALL CRAFT ADVISORY UNTIL 6 AM SATURDAY FOR ALL WATERS AND CHANNELS
EXCEPT MAALAEA BAY.

HIGH WIND WATCH FROM NOON HST FRIDAY THROUGH 6 PM HST SATURDAY FOR
THE BIG ISLAND SUMMITS.

&&

PUBLIC/MARINE...POWELL/WROE
AVIATION...LAU

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 6, 3:08 PM HSTHigh Wind WatchHFOHawaii19 hr
Jan 6, 4:05 PM HSTSmall Craft AdvisoryHFO47 hr

Nearby

High Wind Warnings in Hawaii, 2011Every high wind warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.